Q. Collie is being treated for pain due to suspected torn ACL. She seems very anxious on the gabapentin she was prescribed. Behavioral issues. Normal?
LINDSEY EDWARDS MVB, BSC, IVCA
A. Anxiety and aggressive behavior is sometimes reported in children on gabapentin so it is possible they may be related. Pain can also cause significant anxiety especially in highly strung dogs. I would call your vets office to discuss other options for controlling her pain such as other medications, joint specific diets and supplements as well as acupuncture to see if you can get her comfortable and not anxious
DR. MASSIMO ORIOLES, DVM, MRCVS
A. Gabapentin usually does not give this kind of side effects but rather vomiting, drowsiness,
loss of balance, diarrhea. Overdosage can then potentially cause reduced activity, excessive sleepiness, loss of balance, depression.
I think the anxious behavior is more likely to be related to a preexisting behavioral problem. It may be related to pain/discomfort or other causes as well. I would strongly recommend to check with your veterinarian whether she may need other or different analgesic medications.